Loading... Please wait...

Allergie, Conditions and E-Liquid!

7. Allergies, Conditions and E-Liquid

 

There are many health issues and sensitivities that could impact on your e-cigarette use, so it’s important to learn about things like symptoms of allergic reactions to look out for. The most common issue with e-cigarettes is throat irritation from propylene glycol (PG – the primary component of most e-liquid) or even an allergy to it, but there are also additional concerns for those with some health conditions, who are pregnant or those taking specific medicines.

 

Key Points

 

  • PG allergy is the most likely cause for a bad reaction to vaping, so keep an eye out for symptoms of allergies such as sore throat, wheezing, headaches, hives, rashes, swelling, nausea, headaches and itchy eyes. PG-free (100 percent vegetable glycerin, VG) e-liquids are available if you’re allergic.
  • Nicotine may interact with conditions such as hyperthyroidism, asthma, some heart problems, insulin-dependent diabetes and skin conditions such as psoriasis, as well as medicines like tricylic anti-depressants. Consult your doctor for advice – you may be safe to vape, but it’s better to receive reliable guidance based on your personal medical history.
  • Pregnant women are advised to be abstinent from nicotine if at all possible. Vaping while pregnant is unlikely to be as damaging as smoking, but the key message is to minimize your nicotine consumption as much as possible. Again, it’s best to consult your doctor for personal guidance on this issue.

 

Humans come in contact with a large variety of substances and irritant or allergic (hypersensitivity) reactions may occur in predisposed individuals. Propylene glycol (PG) and its pyrolysis by-product formaldehyde are no exceptions. The majority of skin reactions to PG are irritant in nature, however, true allergic sensitization does also occur. In vapers who became sensitized, direct contact with PG may cause multiple small (1 – 2 mm) papules, pustules and vesicles around the mouth or in the oral mucosa with associated burning, stinging sensation in the affected areas. However, development of systemic symptoms after oral exposure to PG is rare. Common sense would suggest avoiding the offending agent (i.e.PG) and switching to products containing only vegetable glycerin.

 

Read Next Safely Steeping E-Liquid

Sign up to our newsletter

Recent Updates